Pennsylvania, 2005

Damaging Wind in Pennsylvania, September 29, 2005

September 29, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 29, 8:10 AM EST, 45 minutes earlier.

Area forecast discussion, Sep 29, 8:10 AM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 AM EDT THU SEP 29 2005

.SHORT TERM (THU-FRI)...

UPDATE - SVR TSTM WATCH EXPIRED ACRS WRN CWA AND ZONES UPDATED TO
REFLECT THIS. CONVECTIVE LINE W/EMBEDDED ISOLD TSTMS CONTINUES TO
MOV RAPIDLY EWD. SOME WEAKENING HAS BEEN OBSERVED BUT OBVIOUSLY
POTNL FOR SVR GUSTS WILL CONTINUE AS THE LINE MOVS EAST. PREV AFD
BLO. RHB.

UPDATE -
SVR WATCH BEING EXTENDED ACROSS ENTIRE CWA.

PVS DISCUSSION -
POTENT DIGGING TROF DIVING INTO OHIO VALLEY ATTM WITH ATTENDANT SFC
BASED COLD FRONT SPREADING A LARGE AREA OF SHOWERS TOWARD WESTERN
LAKE ONTARIO. ALSO IN PLACE IS RATHER VIGOROUS LLJ AND STRONG ISO
COUPLET.

FROPA INTO OUR FA APPEARS LIKE IT WILL BE 14-15Z IN FINGER LAKES
THROUGH CENTRAL SO TIER. MUCH COOLER AIR IS BEHIND FRONT AND THIS
WILL KEEP TEMPS FROM RISING MUCH...IF AT ALL...THIS AFTERNOON. THE
COUPLET TRACKS OVER THE NORTHERN FINGER LAKES INTO SOUTHERN QUEBEC.
IT APPEARS FROM THIS TRACK THE HIGHEST WINDS WILL BE NORTH OF OUR
REGION. HOWEVER WE WILL BE ON FRINGE OVER CURRENT ADVSY AREA WHERE
WINDS MAY BE SUSTAINED OVER 30 KTS AT TIMES...WITH HIGHER GUSTS
EXPECTED. THIS AREA IS ALSO MORE FAVORABLE GIVEN LACK OF FRICTION.

OTHER CONCERN IS COLD TEMPS OVERNIGHT. WE SHOULD CLEAR OUT WITH
LIGHT WINDS AFTER 6Z. OBSERVABLE AIRMASS UPSTREAM AGREES WITH MOS
GUIDANCE TO SUPPORT TEMPS IN MID 30S IN VALLEYS WITH A FEW COLDER
SPOTS LIKELY. THIS JUSTIFIES ISSUANCE OF FROST ADVSY. WILL HOLD OFF
OVER WYOMING VALLEY WHERE TEMPS WILL BE A LITTLE MILDER...AND ALSO
OVER THE NEAR LAKE COUNTIES. THIS AREA WILL BE PRONE TO LAKE EFFECT
-RW OVERNIGHT, KEEPING TEMPS FROM FALLING TOO FAR.

FRIDAY LOOKING LIKE A NICE DAY AS ATMOSPHERE DRIES OUT SIGNIFICANTLY
BY MID MORNING. FORECASTING A MOSTLY SUNNY AFTERNOON THOUGH TEMPS
WILL BE MUCH COOLER THAN RECENT MAXES. RIDGE BEGINS TO BUILD FOR THE
WEEKEND. DJP

&&

.LONG TERM (FRI NIGHT - WED)...

TRANQUIL LONG TERM PD AS SFC HIPRES AND RDDG ALOFT BLD INTO THE ARE
AND REMAIN IN CNTRL. H5 HGTS BLD ABV 591 DM SUNDAY WHILE H8 TEMPS
RCH 14C OR BETTER. THIS WILL BRING TEMPS ABV NRML SUNDAY AND REMAIN
SO THRU THE PD. SHRT WV APRCHS FOR THE FIRST PART OF THE
WORKWEEK...BUT RDGG HOLDS FAST AND PUSHES ENERGY AND WEAK PCPN NORTH
OF THE FCST AREA. FLWD HPC GUID CLOSELY FOR TEMPS HWVR LTR MODEL
RUNS SHOW TEMPS MAY BE EVEN WRMR THAN CRNTLY FCST. DGM.

&&

.AVIATION (29/06Z TO 30/06Z)...
DURING THE EARLY MORNING HOURS A MID DECK WILL SPREAD ACROSS THE
AREA WITH SOUTHERLY WINDS INCREASING TO 12-18 KTS SUSTAINED WITH
GUSTS TO 25-30 KTS. A STRONG COLD FRONT WILL CROSS THE REGION BTW
14-16Z IN CENTRAL NEW YORK AND AROUND 17Z AT AVP. A 3 TO 4 HOUR
PERIOD OF LIGHT RAIN IS EXPECTED WITH THE FRONT WITH OCCASIONAL
MVFR CONDITIONS DUE TO VSBY/CIG RESTRICTIONS. POST FRONTAL THROUGH
MID AFTERNOON, NW WINDS WILL INCREASE TO 15-25 KTS SUSTAINED WITH
GUSTS TO 30-35 KTS. CIGS BEHIND FRONT WILL GENERALLY RANGE IN THE
MVFR CATEGORY WITH IMPROVEMENT TO VFR LATE THIS AFTERNOON. BY 23Z,
WINDS WILL DIMINISH TO AROUND 10 KNOTS WITH VFR CONDITIONS IN
SCATTERED CLOUDS AT 4K FT.     RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WIND ADVISORY LATE TNGT INTO THURSDAY FINGER LAKES/WRN MOHAWK
      VLY AND SRN TUGHILL PLATEAU.
      FROST ADVISORY OVERNIGHT FOR ALL COUNTIES EXCEPT YATES,
      SENECA, S CAYUGA, ONONDAGA.
      SEVERE THUNDERSTORM WATCH THIS MORNING ALL COUNTIES.
.PA...FROST ADVISORY OVERNIGHT FOR BRADFORD, WYOMING, SUSQUEHANNA, N
      WAYNE.
      SEVERE THUNDERSTORM WATCH THIS MORNING ALL COUNTIES.
Hazardous weather outlook, Sep 29, 5:46 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 AM EDT THU SEP 29 2005

NYZ015>018-300715-
ONONDAGA NY-SENECA NY-SOUTHERN CAYUGA NY-YATES NY-
646 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS MORNING.

A WIND ADVISORY IS IN EFFECT TODAY. GUSTY WINDS WILL CONTINUE
THROUGH THE AFTERNOON HOURS BEFORE TAPERING OFF TOWARD EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NEEDED THIS MORNING.

NYZ009-036-037-300715-
MADISON NY-NORTHERN ONEIDA NY-SOUTHERN ONEIDA NY-
436 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS MORNING.

A WIND ADVISORY IS IN EFFECT TODAY. GUSTY WINDS WILL CONTINUE
THROUGH THE AFTERNOON HOURS BEFORE TAPERING OFF TOWARD EVENING. A
FROST ADVISORY IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NEEDED THIS MORNING.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-300715-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
NORTHERN WAYNE PA-OTSEGO NY-SCHUYLER NY-STEUBEN NY-SULLIVAN NY-
SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-
436 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS MORNING.

GUSTY WINDS WILL CONTINUE THROUGH THE AFTERNOON HOURS BEFORE TAPERING
OFF TOWARD EVENING. A FROST ADVISORY IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NEEDED THIS MORNING.

PAZ044-047-048-072-300715-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SOUTHERN WAYNE PA-
436 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS MORNING.

GUSTY WINDS WILL CONTINUE THROUGH THE AFTERNOON HOURS BEFORE TAPERING
OFF TOWARD EVENING. ISOLATED FROST IS POSSIBLE FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NEEDED THIS MORNING.

DJP

In the hours before

Special weather statement, Sep 29, 3:21 AM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 AM EDT THU SEP 29 2005

NYZ015>018-022>025-055-PAZ038-291200-
BRADFORD-CHEMUNG-ONONDAGA-SCHUYLER-SENECA-SOUTHERN CAYUGA-STEUBEN-
TIOGA-TOMPKINS-YATES-
421 AM EDT THU SEP 29 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
824 IN EFFECT UNTIL 9 AM EDT FOR THE FOLLOWING AREAS...

IN NEW YORK THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL NEW YORK

CAYUGA                CHEMUNG               ONONDAGA
SCHUYLER              SENECA                STEUBEN
TIOGA                 TOMPKINS              YATES

IN PENNSYLVANIA THIS WATCH INCLUDES 1 COUNTY

IN NORTHEAST PENNSYLVANIA

BRADFORD

THIS INCLUDES THE CITIES OF...AUBURN...CORNING...ELMIRA...
HORNELL...ITHACA...OWEGO...PENN YAN...SAYRE...SENECA FALLS...
SYRACUSE...TOWANDA AND WATKINS GLEN.

RRM
Special weather statement, Sep 29, 5:56 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
656 AM EDT THU SEP 29 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-291700-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
656 AM EDT THU SEP 29 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
825 IN EFFECT UNTIL 1 PM EDT FOR THE FOLLOWING AREAS...

IN NEW YORK THIS WATCH INCLUDES 8 COUNTIES

IN CENTRAL NEW YORK

BROOME                CHENANGO              CORTLAND
DELAWARE              MADISON               ONEIDA
OTSEGO

IN SOUTHEASTERN NEW YORK

SULLIVAN

IN PENNSYLVANIA THIS WATCH INCLUDES 6 COUNTIES

IN NORTHEAST PENNSYLVANIA

LACKAWANNA            LUZERNE               PIKE
SUSQUEHANNA           WAYNE                 WYOMING

THIS INCLUDES THE CITIES OF...BINGHAMTON...COOPERSTOWN...
CORTLAND...DELHI...HAZLETON...HONESDALE...MILFORD...MONTICELLO...
MONTROSE...NORWICH...ONEIDA...ONEONTA...ROME...SCRANTON...
TUNKHANNOCK...UTICA...WALTON AND WILKES-BARRE.

...SEVERE THUNDERSTORM WATCH NUMBER 824 REMAINS VALID UNTIL 9 AM EDT
FOR THE FOLLOWING AREAS...

IN NEW YORK THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL NEW YORK

CAYUGA                CHEMUNG               ONONDAGA
SCHUYLER              SENECA                STEUBEN
TIOGA                 TOMPKINS              YATES

IN PENNSYLVANIA THIS WATCH INCLUDES 1 COUNTY

IN NORTHEAST PENNSYLVANIA

BRADFORD

THIS INCLUDES THE CITIES OF...AUBURN...CORNING...ELMIRA...
HORNELL...ITHACA...OWEGO...PENN YAN...SAYRE...SENECA FALLS...
SYRACUSE...TOWANDA AND WATKINS GLEN.

RRM
Special weather statement, Sep 29, 7:57 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
857 AM EDT THU SEP 29 2005

NYZ056-291330-
BROOME NY-
857 AM EDT THU SEP 29 2005

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

* AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
  MILES NORTH OF CHENANGO FORKS TO VESTAL CENTER..AND MOVING EAST AT
  50 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  KIRKWOOD AND CONKLIN AT 905 AM EDT
  WINDSOR AND HARPURSVILLE AT 910 AM EDT
  SANFORD AT 920 AM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MORFORD
Local storm report, Sep 29, 8:01 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     CORNING                 42.15N 77.06W
09/29/2005                   STEUBEN            NY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE. TREE ON A CAR IN CORNING.

0725 AM     TSTM WND DMG     MECKLENBURG             42.47N 76.70W
09/29/2005                   SCHUYLER           NY   AMATEUR RADIO

            LARGE TREE LIMBS DOWN.

0750 AM     TSTM WND DMG     AUBURN                  42.93N 76.57W
09/29/2005                   CAYUGA             NY   AMATEUR RADIO

            SCATTERED TREES DOWN THROUGHOUT CAYUGA COUNTY.

0800 AM     TSTM WND DMG     ITHACA                  42.44N 76.50W
09/29/2005                   TOMPKINS           NY   AMATEUR RADIO

            TREES DOWN IN SEVERAL TOWNS THROUGHOUT THE COUNTY.

0815 AM     TSTM WND DMG     TOWANDA                 41.77N 76.45W
09/29/2005                   BRADFORD           PA   AMATEUR RADIO

            A FEW TREES DOWN SCATTERED THROUGHOUT BRADFORD COUNTY.

&&

MSE
Special weather statement, Sep 29, 8:01 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 AM EDT THU SEP 29 2005

PAZ039-043-044-047-291400-
LACKAWANNA PA-LUZERNE PA-SUSQUEHANNA PA-WYOMING PA-
901 AM EDT THU SEP 29 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM BRACKNEY TO 9 MILES SOUTHWEST OF EAST
  BERWICK..AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  VOSBURG AND SPRINGVILLE AT 910 AM EDT
  VERNON AND TUNKHANNOCK AT 915 AM EDT
  MOYERS GROVE AND WESTON AT 920 AM EDT
  SYBERTSVILLE AND WEST LENOX AT 925 AM EDT
  SPRINGTOWN AND WYOMING AT 930 AM EDT
  REILY AND YATESVILLE AT 935 AM EDT
  TUNNEL AND WOODSIDE-DRIFTON AT 940 AM EDT
  WHITE HAVEN AND UNIONDALE AT 945 AM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MORFORD
Special weather statement, Sep 29, 8:11 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
911 AM EDT THU SEP 29 2005

PAZ040-072-291400-
WAYNE PA-
911 AM EDT THU SEP 29 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  HIAWATHA TO 18 MILES SOUTHWEST OF STERLING..AND MOVING EAST AT 45
  MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  TRESSLARVILLE AND SOUTH CANAAN AT 920 AM EDT
  STERLING AND SEELYVILLE AT 925 AM EDT
  NEWFOUNDLAND AND LAURELLA AT 930 AM EDT
  MILANVILLE AND HAWLEY AT 935 AM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MORFORD

The radar

The Binghamton radar (KBGM), 92 km away, was scanning. The volume nearest the first event began at 13:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 29, 8:55 AM EST
Where
Wayne County, Honesdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -75.267

Scattered trees downed countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474829.